Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 68, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2006, 5:42 PM CDT for O'Brien County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2006, 5:42 PM CDT (22:42 UTC)
- Expired
- Jun 16, 2006, 6:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 162242 SVRFSD IAC141-162315- /O.NEW.KFSD.SV.W.0068.060616T2242Z-060616T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 542 PM CDT FRI JUN 16 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OBRIEN COUNTY IN NORTHWEST IOWA * UNTIL 615 PM CDT * AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF ARCHER...OR ABOUT 12 MILES EAST OF ORANGE CITY... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRIMGHAR AROUND 550 PM CDT... SANBORN AROUND 555 PM CDT... HARTLEY AROUND 600 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4323 9585 4295 9582 4300 9543 4325 9545 $$ MJF
1 follow-up statement
000 WWUS53 KFSD 162300 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 600 PM CDT FRI JUN 16 2006 IAC141-162310- /O.CAN.KFSD.SV.W.0068.000000T0000Z-060616T2315Z/ OBRIEN IA- 600 PM CDT FRI JUN 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR OBRIEN COUNTY IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR PORTIONS OF NORTHWEST IOWA. LAT...LON 4323 9585 4295 9582 4300 9543 4325 9545 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:33 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 16, 3:33 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 333 PM CDT FRI JUN 16 2006 .DISCUSSION... FAIRLY HEALTHY BOW ECHO CURRENTLY WORKING ACROSS FORECAST AREA. EXPECT IT TO HOLD TOGETHER AT LEAST THROUGH EARLY EVENING...AS MOVES EAST INTO BETTER INSTABILITY SOUTH OF A LINE FROM KYKN TO KOTG. SURFACE TROUGH ACROSS WESTERN PORTIONS OF THE CWA WILL BECOME ILL-DEFINED AS IT INCHES EAST. EXPECT BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS EAST OF OF SURFACE TROUGH OVERNIGHT...AND HAVE CONCENTRATED HIGHEST MAINLY EAST OF JAMES RIVER VALLEY. MODELS ARE SHOWING REMNANTS OF UPPER LOW MOVING ACROSS EASTERN PORTIONS OF FORECAST AREA ON SATURDAY...BUT APPEARS THERE IS LIMITED UPPER LEVEL SUPPORT. AREA IS IN RIGHT REAR QUADRANT OF JET...BUT WITH LIMITED FRONTOGENESIS AND INSTABILITY HAVE ONLY GONE CHANCE POPS. AM THINKING PRECIP WILL BE FOCUSED FURTHER NORTH AND EAST NEAR BETTER INSTABILITY. AS SKIES CLEAR ALONG WESTERN EDGE OF CWA...EXPECT GOOD MIXING CONDITIONS TO USHER STRONGER WINDS FROM ALOFT DOWN TO SURFACE CREATING GUSTY CONDITIONS...ESPECIALLY NORTH AND WEST. NEXT CHANCE OF PRECIP THEN ON TUESDAY MORNING AS SHORT WAVE MOVES ACROSS NORTHERN SOUTH DAKOTA. FRONT LOOKS TO WORK THROUGH THE AREA ON TUESDAY EVENING...BUT IS FAIRLY WARM ALOFT SO CAP MAY BE AN ISSUE. HAVE CONCENTRATED HIGHEST POPS ALONG NORTHERN TIER OF CWA TUESDAY EVENING. LARGE AREA OF HIGH PRESSURE THEN MOVES INTO NORTHERN PLAINS MID WEEK...PROVIDING FAIRLY TRANQUIL CONDITIONS AHEAD OF A SURFACE LOW THAT WILL AFFECT THE REGION NEXT WEEKEND. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE IA...NONE NE...NONE && BT
Hazardous weather outlook, Jun 16, 11:01 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT FRI JUN 16 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1101 AM CDT FRI JUN 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS CENTRAL AND NORTHERN NEBRASKA...THEN TRY TO START DEVELOPING EASTWARD ACROSS SOUTHERN SOUTH DAKOTA INTO NORTHWEST IOWA BY THIS EVENING. AN ISOLATED SEVERE STORM WILL BE POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING...WHEN DAYTIME HEATING WILL PROVIDE THE GREATEST INSTABILITY. DURING INITIAL STORM DEVELOPMENT...THERE WILL BE A LAYER OF RELATIVELY DRY AIR ALOFT...CREATING THE POSSIBILITY OF SEVERE WIND GUSTS IN EXCESS OF 60 MPH. WITH A DEEP WARM LAYER OF AIR OVER THE AREA...ONLY MARGINALLY SEVERE HAIL IS EXPECTED. FLOODING... LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THE THUNDERSTORMS OVERNIGHT TONIGHT. THE GREATEST CHANCE OF HEAVY RAIN WILL BE SOUTHEAST OF A TYNDALL TO JACKSON MINNESOTA LINE...WITH THE MAIN AREA OF CONCERN AROUND CHEROKEE COUNTY WHERE LOCALLY HEAVY RAIN FELL EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY ACROSS PARTS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO WINDOM MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Jun 16, 3:35 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL LESTERVILLE 43.04N 97.59W
06/16/2006 E1.00 INCH YANKTON SD EMERGENCY MNGR
&&
BRUBYLocal storm report, Jun 16, 4:00 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 15 WNW VIBORG 43.25N 97.36W
06/16/2006 E75.00 MPH TURNER SD TRAINED SPOTTER
WINDS ESTIMATED AT 70 TO 80 MPH.
&&
BRUBYLocal storm report, Jun 16, 4:12 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL HURLEY 43.28N 97.09W
06/16/2006 E1.75 INCH TURNER SD FIRE DEPT/RESCUE
NICKEL TO GOLFBALL SIZE HAIL. VERY WINDY.
&&
BRUBYLocal storm report, Jun 16, 4:20 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL LENNOX 43.35N 96.90W
06/16/2006 M1.00 INCH LINCOLN SD LAW ENFORCEMENT
0417 PM TSTM WND GST LENNOX 43.35N 96.90W
06/16/2006 E70.00 MPH LINCOLN SD LAW ENFORCEMENT
&&
JLAFLINLocal storm report, Jun 16, 4:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL TABOR 42.95N 97.66W
06/16/2006 E1.00 INCH BON HOMME SD TRAINED SPOTTER
SOME SMALL BRANCHES DOWN AS WELL
&&
JLAFLINLocal storm report, Jun 16, 5:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD SIOUX CITY 42.50N 96.39W
06/16/2006 WOODBURY IA TRAINED SPOTTER
ON AND EXIT RAMPS ALONG I-29 ARE UNDER WATER.
&&
JLAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 46 min |
| Jun 16, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 44 min |
| Jun 16, 5:17 PM CDT | Flash Flood Warning | FSD | Woodbury | 3 hr |
| Jun 16, 5:33 PM CDT | Flash Flood Warning | FSD | Plymouth, Sioux | 3 hr |
| Jun 16, 5:51 PM CDT | Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.